Pennsylvania, 2015

Hail in Pennsylvania, August 4, 2015

August 4, 2015 · NWS BGM · 1 event in 1 county or zone

Showers and thunderstorms developed along a passing cold front attendant with a large upper level trough located over the border of Ontario and Quebec. The cold front slowly drifted south Tuesday morning over northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along a passing cold front attendant with a large upper level trough located over the border of Ontario and Quebec. The cold front slowly drifted south Tuesday morning over northeast Pennsylvania. Some of the showers and thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 2:24 AM EST, 40 minutes earlier.

Area forecast discussion, Aug 4, 2:24 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 AM EDT TUE AUG 4 2015

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...WITH BEST CHANCES IN CENTRAL NEW YORK...BUT MOST OF THE
TIME WILL BE DRY. TEMPERATURES WILL ALSO BE SLIGHTLY COOLER.
FOR WEDNESDAY...OUTSIDE OF ISOLATED SHOWERS IN CENTRAL NEW YORK
TO CATSKILLS...MAINLY DRY WEATHER IS EXPECTED AS WEAK HIGH
PRESSURE BUILDS INTO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 AM UPDATE...
LARGE UPPER LOW IS CENTERED OVER THE TIP OF JAMES BAY...WITH
BROAD CYCLONIC CIRCULATION AROUND IT ENCOMPASSING THE UPPER
MIDWEST THROUGH GREAT LAKES THROUGH NORTHEAST REGIONS. MULTIPLE
SHORTWAVES ARE EMBEDDED WITHIN THE CYCLONIC FLOW...AND EACH WILL
SERVE TO CAUSE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...THE COVERAGE OF WHICH WILL BE QUITE LIMITED BY
FAIRLY LOW PRECIPITABLE WATER VALUES OF AROUND AN INCH. WITH THE
COOL AIR ALOFT...LAPSE RATES WILL REMAIN STEEP THROUGH THE MID
LEVELS...WHICH WILL ALSO PROMOTE MIXING DOWN OF SOME GUSTY WINDS
WITH ANY SHOWERS AND THUNDERSTORMS.

GIVEN A FLOW RIDDLED WITH SEVERAL SHORTWAVES...IT IS DIFFICULT TO
OVERLY COMMIT SHOWER CHANCES ON ANY ONE PARTICULAR LOCATION OR
TIME. BUT GENERALLY SPEAKING...THE BETTER CHANCES WILL OCCUR AS
SHORTWAVES CURRENTLY OVER LAKE HURON...AND FURTHER UPSTREAM AROUND
GREEN BAY...PASS OVER OUR REGION LATE MORNING-EARLY AFTERNOON AND
THEN AGAIN THIS EVENING RESPECTIVELY. ALSO...THE BETTER CHANCES
WILL BE GENERALLY IN THE NORTHERN ZONES /FINGER LAKES THROUGH
SYRACUSE-UTICA AREAS/ WHICH WILL HAVE BOTH MORE INSTABILITY FROM
COOLER AIR ALOFT...AND BETTER MOISTURE AVAILABILITY. IN NORTHEAST
PA...ONLY ISOLATED CONVECTION AT BEST FIGURED FOR TODAY...AND EVEN
FURTHER NORTH THE REGION IN GENERAL WILL BE DRY MOST OF THE TIME
WITH HIT-OR-MISS SHOWERS AND THUNDER.

AFTER THE SECOND SHORTWAVE PASSES THIS EVENING...OVERNIGHT WITH
POST-WAVE SUBSIDENCE AND LOSS OF DIURNAL HEATING...CONVECTION
WILL QUICKLY DIMINISH TO ISOLATED SHOWERS MAINLY IN THE NORTHERN
ZONES. 850MB TEMPERATURES WILL ACTUALLY DIP TO ABOUT 7-8 DEG
CELSIUS WHICH GIVEN WARM LAKE ONTARIO TEMPERATURES...COULD
ACTUALLY INITIATE SOME LAKE ENHANCED SHOWERS NORTH OF THE THRUWAY
TOWARDS DAWN WEDNESDAY.

WITH A COLD FRONT HAVING PASSED THROUGH...TEMPERATURES WILL BE A
BIT LOWER. HIGHS TODAY WILL RANGE FROM MID 70S TO LOW
80S...FOLLOWED BY LOWS TONIGHT IN THE MID 50S TO NEAR 60.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
315 AM UPDATE...
WEDNESDAY WILL BE MAINLY DRY...BREEZY...AND COOL. HOWEVER...THE
LARGE UPPER LEVEL LOW WILL BE CENTERED OVER CENTRAL QUEBEC...AND
ANOTHER LOBE OF VORTICITY APPEARS LIKELY TO ROTATE AROUND AND
SWING THROUGH FROM ONTARIO THROUGH NORTHERN NY TO NEW ENGLAND.
THIS...ALONG WITH 850MB TEMPERATURES ONLY IN THE UPPER SINGLE
DIGITS ALLOWING FOR HELP FROM RELATIVELY WARM LAKE ONTARIO
WATERS...MAY RESULT IN ISOLATED TO SCATTERED SHOWERS IN SOME
PORTIONS OF CENTRAL NY TO THE WESTERN CATSKILLS. WEDNESDAY NIGHT
SHOULD BE DRY REGIONWIDE WITH LOWS ONLY IN THE LOWER TO MID
50S...AFTER HIGHS OF MAINLY LOWER-MID 70S WEDNESDAY.

MODEL CONSENSUS IS FOR SURFACE RIDGE...AND A SLOWER/FURTHER SOUTH
TRACK OF NEXT SYSTEM...TO ALLOW THURSDAY TO BE DRY FOR MOST IF NOT
ALL OF THE AREA. TEMPERATURES WILL ALSO REMAIN ON THE COOL SIDE.
THEN THURSDAY NIGHT...SOME OF THE AREA MAY BECOME INVOLVED WITH
THE NORTHERN RIM OF THE LOW PRESSURE SYSTEM TRACKING TOWARDS THE
MIDATLANTIC STATES. THUS WE FIGURE ON A CHANCE OF RAIN MAINLY
SOUTH OF THE TWIN TIERS DEVELOPING THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GENERALLY FOLLOWED HPC GUIDANCE THIS PERIOD. THE LONG TERM BEGINS
WITH A WEAK TROF EXTENDING FROM EASTERN CANADA DOWN THROUGH THE
LOWER OHIO VALLEY. AS A SERIES OF DIFFUSE WAVES ROTATE THROUGH THE
FLOW, A MORE DEFINED CYCLONE IS PROGGED TO FORM OVER THE LOWER
MIDATLANTIC REGION AND TRACK TOWARD THE ATLANTIC COAST. WHILE THE
MAIN LOW IS TOO FAR SOUTH INITIALLY TO AFFECT US, THE TROF WILL
KEEP AT LEAST A SLIGHT CHANCE FOR SHOWERS IN THE FORECAST THROUGH
MUCH OF THE PERIOD. A COOL HIGH BUILDING DOWN FROM CANADA WILL
KEEP TEMPERATURES IN THE MID 70S ON SATURDAY.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
PRIMARILY VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS.
THROUGH DAYBREAK CONVECTIVE DEBRIS WILL CONTINUE MOVING THROUGH
THE AREA WITH SCT/BKN MID AND HIGH LEVEL CLOUDS. AT KITH, INCLUDED
A TEMPO FOR MVFR VSBYS BETWEEN 09Z-12Z ESPECIALLY SINCE A
THUNDERSTORMS OCCURRED LATE THIS EVENING. AT KELM, INCLUDED A
TEMPO GROUP FOR IFR VSBYS BETWEEN 09Z-12Z DUE TO CLOSE TEMP/DEW
POINT SPREAD AND GUIDANCE FROM LOCAL CHECKLIST.

UPPER LEVEL LOW WILL REMAIN OVER HUDSON BAY WITH MID LEVEL SHORT
WAVES ROTATING ACROSS THE AREA WHICH WILL PRODUCE SCATTERED
CONVECTION. AREAL COVERAGE IS EXPECTED TO BE LIMITED THEREFORE NOT
INCLUDED IN TAFS BUT TIMING UPSTREAM SHORT WAVES AND MODEL
GUIDANCE WOULD SUGGEST TWO ROUNDS OF CONVECTION AROUND 18Z AND
00Z.

LIGHT AND VARIABLE WINDS BECOMING NW AROUND 10 KNOTS THEN LIGHT
AND VARIABLE TONIGHT.

.OUTLOOK...

WED-SAT...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...DJP
AVIATION...RRM
Hazardous weather outlook, Aug 4, 2:08 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 AM EDT TUE AUG 4 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-050715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
308 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Binghamton radar (KBGM), 85 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bradford

When
August 4, 3:04 AM EST to 3:14 AM EST
Where
Bradford County, 1.38 mi S of Sylvania
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -76.850

Pea to quarter sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599742.